Dysphagia Resource CenterServing the Dysphagia professional since 1995.
Resources for swallowing and swallowing disorders.

[Date Prev][Date Next] [Chronological] [Thread] [Top]

Diarrhea and thickeners


  • Subject: Diarrhea and thickeners
  • From: Jmwslp@aol.com (Jmwslp)
  • Date: Sat, 21 Mar 1998 08:00:12 EST

    Although the majority of my experience is with adults who use thickened
liquids, I have seen diarrhea caused by their use.  Sometimes, we have been
able to resolve the problem by changing brands of thickener.  On occasion, we
have had to resort to using natural food products (such as apple sauce,
strained baby foods or even corn starch).
   If the Pedialyte works, that may be temporary as the diarrhea will recur as
soon as the thickener is used without the Pedialyte.  If that happens, I would
try changing brands or consulting a dietician/nutritionist for suggestions
that would not adversely affect the nutritional content of the food
given....especially with such a young child.  Also, there were some recipes
offered through the listserve not too long ago for using strained baby foods
to thicken liquids.  You may want to ask for those, again.  Unfortunately, I
didn't get them at the time.       
  Good Luck!



Please send sugestions and comments to ppalmer@dysphagia.com."This site blew me away, I nearly choked!"
© 1996-2006 Phyllis M. Palmer, Ph.D.